Alert archive / Vermont / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Burlington, VT

July 20, 2004Franklin County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 20, 2004, 4:55 AM EDT for Franklin County, Vermont. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 4:55 AM EDT (08:55 UTC)
Expired
Jul 20, 2004, 6:30 AM EDT
In force
95 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Franklin County, VT

The radar

The Burlington radar (KCXX), 46 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 200856
FFWBTV
VTC011-201030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
455 AM EDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST VERMONT
  THIS INCLUDES THE CITIES OF...SWANTON...ST. ALBANS

* UNTIL 630 AM EDT.

* AT 447 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  POSSIBLE FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING 
  FROM ENOSBURG FALLS TO SAINT ALBANS.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  OVER FAIRFIELD BY 525 AM EDT...
  OVER MONTGOMERY BY 550 AM EDT...
  OVER MONTGOMERY CENTER BY 605 AM EDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BURLINGTON.

LAT...LON 4500 7280 4495 7321 4481 7322 4474 7304
      4479 7272 4487 7256

$$

MURRAY
1 follow-up statement
000 
WGUS71 KBTV 201050
FFSBTV
VTC011-201115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
649 AM EDT TUE JUL 20 2004

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY IN NORTHWEST VERMONT 
HAS EXPIRED...

AT 637 AM EDT...DOPPLER RADAR INDICATED SOME THUNDERSTORMS FROM 
AROUND 10 MILES SOUTHEAST OF SAINT ALBANS...OR NEAR FLETCHER 
VERMONT...MOVING NORTHEAST AT AROUND 25 MPH.

LAW ENFORCEMENT OFFICIALS IN FRANKLIN COUNTY VERMONT HAVE NOT 
RECEIVED ANY REPORTS OF FLOODING SO FAR. DOPPLER RADAR ESTIMATED IN 
EXCESS OF 2 INCHES OF RAIN ACROSS THE CENTRAL PORTION OF THE COUNTY. 

THUNDERSTORMS WILL BE NEAR...
  BAKERSFIELD AND SHELDON AT 650 AM...
  ENOSBURG AT 700 AM...
  EAST FRANKLIN AT 710 AM...
  MONTGOMERY AND MONTGOMERY CENTER AT 715 AM.

RUNOFF ANY EXCESSIVE RAINFALL MAY CAUSE SOME MINOR FLOODING ACROSS 
FRANKLIN COUNTY VERMONT THIS MORNING. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. OBEY ALL ROAD CLOSURE 
SIGNS. 

$$

MURRAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:30 AM EDT, 25 minutes earlier.

Area forecast discussion, Jul 20, 4:30 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
430 AM EDT TUE JUL 20 2004

.SHORT TERM (TODAY THRU THURSDAY NIGHT)...
UNSETTLED WX ONCE AGAIN TDY...BUT A TEMPORARY BREAK IN THE PATTERN
FOR WED/THURS...WITH RESULT EXPECTED TO BE MORE IN THE WAY OF
SUNSHINE ALONG WITH WARMER TEMPS.

UPPER LEVEL TROUGH REMAINS LODGED OVER THE NORTHEAST AT THIS TIME.
SERIES OF SHRTWVS CONTINUE TO MOVE THRU THE TROUGH...ENHANCING
SHWR/TSTRM ACTIVITY AT TIMES. ONE DISTURBANCE EXITING ERN VT ATTM.
THERE WERE SOME LOCALLY HVY AMTS OF RAIN IN PERSISTENT THNDSTRMS
WITH THIS DISTURBANCE (1-2 INCHES). ANOTHER SHRTWV WILL BE MOVG
ACRS FA THRU MID MORNING. WHILE PCPN AMTS WITH THIS AREA OF SHWRS
AND EMBEDDED THUNDER ARE NOT QUITE AS SIGNIFICANT...ANY AMT OF RAIN
WHICH OCCURS IN SATURATED AREAS COULD POSE PROBLEMS. FLOOD THREAT
WILL NEED TO BE MONITORED...SEEING THAT FLASH FLOOD GUIDANCE VALUES
ARE UNUSUALLY LOW ACRS MUCH OF RGN...ESPEC IN VT. (1 TO 1.5 INCHES
OF RAIN IN A COUPLE OF HRS MAY BE ENOUGH TO CAUSE LOCAL FLOODING).

A BREAK IN THE SHWR ACTIVITY LATER THIS AM/EARLY PM ALONG WITH
PARTIAL SUNSHINE. OUR NEXT CHC OF SHWRS/TSTRMS ARRIVES DURING PM
AND CONTINUES INTO TONITE AS SHRTWV PROGGED TO MOVE SLOWLY ACRS FA.
MARGINAL INSTABILITY AS CAPES CLIMB TO AROUND 1000 J/KG. MAIN THREAT
WITH ANY STORMS CONTINUES TO BE HVY RAINFALL. H8 TEMPS OF 13 TO 14 C
SUPPORT MAX TEMPS WITHIN A FEW DEGREES OF 80. THREAT OF SHWRS/TSTRMS
CONTINUES TONITE...ALTHO CHANCES DIMINISH AFTER MIDNIGHT.

WED/THURS: MODELS IN A LITTLE BETTER AGREEMENT FOR WED. TROF AXIS
SLIDES SLOWLY EAST OF FA WED ALLOWING FOR SHRTWV RIDGE TO BUILD ACRS
RGN...WITH THE RESULT BEING AT LEAST PRTLY SUNNY SKIES AND WARMER
TEMPS. H8 TEMPS CLIMB TO AROUND +15 C...SO LOOK FOR MAX TEMPS IN
80S. DRY WX CONTINUES WED NITE UNDER FAIR TO P/C CKIES. HAVE GONE
WITH DRIER GFS SOLUTION FOR THURS...WHICH MEANS NO REAL CHANGE FROM
PREVIOUS FCST. CDFNT WILL BE APRCHG FROM GRTLKS...BUT WITH SW FLOW
ALOFT...FRONTS PROGRESS WILL BE SLOW. EXPECT BULK OF PCPN TO BE ALG
AND BEHIND FROPA...WHICH DOESNT OCCUR TILL FRI. H8 TEMPS AROUND
+17 C ON THURS. THIS COUPLED WITH SOME SUNSHINE WILL ALLOW TEMPS TO
APRCH 90.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
NO CHANGES MADE TO PREVIOUS FCST. SLOW MOVG CDFNT BRINGS
SHWRS/TSTRMS TO FA ON FRIDAY INTO FRI NITE. BROAD AREA OF HIGH
PRESSURE BUILDS ACRS SOUTHERN CANADA OVER WEEKEND. SOME UNCERTAINTY
AS TO HOW FAR SOUTH THE DRY AIR WILL MAKE IT...BUT FOR NOW HAVE
CONTINUED WITH A DRY FCST FOR SAT/SUN WITH MSTLY SUNNY SKIES AND
MAX TEMPS MAINLY IN 70S.
&&

.AVIATION...
DIDN/T SPEND TOO MUCH TIME ON THE TAFS TONITE WITH ONGOING
CONVECTION TO MONITOR. SOME PATCHY FG POSSIBLE FOR THE REST OF
TONITE AT SOME OF THE TAF SITES WITH MORE ON AND OFF SHRA POSSIBLE
BEFORE A CFROPA BY LATER TONITE. SFC WINDS TO EVENTUALLY BECOME MORE
W-NW WITH TIME BY LATER TONITE.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

RJS/MURRAY

In the hours before

Special weather statement, Jul 19, 11:39 PM EDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
1139 PM EDT MON JUL 19 2004

NYZ034-035-VTZ008-009-018-200430-
WASHINGTON-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN
ESSEX-

...HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING CONTINUE TO AFFECT
PORTIONS OF SOUTHERN ESSEX COUNTY NEW YORK AND WESTERN ADDISON
COUNTY VERMONT...

AT 1135 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS FROM BRIDPORT VERMONT TO 6 MILES SOUTHWEST OF
TICONDEROGA NEW YORK...MOVING NORTHEAST AT 20 MPH.

THESE THUNDERSTORMS CONTINUE TO PRODUCE LOCALIZED RAINFALL RATES IN
EXCESS OF 1 TO 1.5 INCHES PER HOUR. THESE OBSERVED RAINFALL RATES
CAN CAUSE VERY POOR DRIVING CONDITIONS DUE TO LIMITED VISIBILITY...
PONDING OF WATER ON ROADWAYS...AND COULD CAUSE SOME LOCALIZED STREET
OR CULVERT FLOODING.

THE THUNDERSTORMS WILL BE NEAR BRISTOL AND NEW HAVEN BY
MIDNIGHT...NEAR MIDDLEBURY BY 1210 AM...AND NEAR SOUTH LINCOLN AND
RIPTON BY 1230 AM.

LAHIFF
Special weather statement, Jul 20, 12:33 AM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1233 AM EDT TUE JUL 20 2004

NYZ034-035-VTZ002-005-006-008>012-017>019-200530-
LAMOILLE-WASHINGTON-ORANGE-WINDSOR-WESTERN FRANKLIN-EASTERN
CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN
RUTLAND-WESTERN RUTLAND-EASTERN ESSEX-WESTERN ESSEX-

AT 1221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME HEAVY THUNDERSTORMS FROM JUST WEST OF VERGENNES VERMONT TO
BRANDON...MOVING NORTHEAST AT AROUND 25 MPH.

THESE STORMS WILL BE NEAR CHARLOTTE AND SOUTH LINCOLN BY
1240 AM...NEAR WARREN AND HINESBURG BY 1250 AM...NEAR SAINT GEORGE
AND RANDOLPH BY 1 AM...NEAR WILLISTON BY 110 AM...AND NEAR JERICHO
AND WEST BOLTON BY 120 AM.

EXPECT VERY HEAVY RAIN OF UPWARDS OF AN INCH OR MORE IN AN
HOUR...OCCASIONAL LIGHTNING...AND BRIEFLY GUSTY WINDS. BETWEEN ONE
AND TWO INCHES OF RAIN IN A ONE TO THREE HOUR TIME FRAME MAY CAUSE
SOME FLOODING ACROSS MUCH OF VERMONT.

MURRAY
Special weather statement, Jul 20, 1:33 AM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
133 AM EDT TUE JUL 20 2004

NYZ034-035-VTZ005>012-017>019-200630-
LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-EASTERN
CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN
RUTLAND-WESTERN RUTLAND-EASTERN ESSEX-WESTERN ESSEX-

AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME HEAVY THUNDERSTORMS FROM MONKTON TO CHITTENDEN IN
VERMONT...MOVING NORTHEAST AT AROUND 15 MPH.

THESE STORMS WILL BE NEAR KILLINGTON BY 140 AM...NEAR BRIDGEWATER
AND STOCKBRIDGE BY 150 AM...NEAR RICHMOND AND WILLIAMSTOWN BY
2 AM...NEAR JONESVILLE AND BARNARD BY 210 AM...NEAR PLAINFIELD BY
220 AM...AND NEAR EAST RANDOLPH BY 230 AM.

EXPECT VERY HEAVY RAIN OF AROUND AN INCH IN AN HOUR WITH THESE
STORMS...AS WELL AS OCCASIONAL LIGHTNING AND BRIEFLY GUSTY WINDS.
MORE THUNDERSTORMS WERE FORMING TO THE SOUTHWEST OF THIS AREA AND
THEY MAY MOVE UP ACROSS THE REGION BY LATER TONIGHT.

MURRAY
Special weather statement, Jul 20, 2:30 AM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 AM EDT TUE JUL 20 2004

VTZ003-004-006>008-010-200730-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-ESSEX-

AT 223 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME STRONG THUNDERSTORMS FROM EAST MONTPELIER TO ORANGE IN
VERMONT...MOVING EAST AT AROUND 15 MPH.

THESE STORMS WILL BE NEAR CALAIS BY 240 AM...NEAR MARSHFIELD AND
GROTON BY 250 AM...NEAR CABOT BY 3 AM...NEAR PEACHAM BY
310 AM...NEAR WEST DANVILLE AND WALDEN BY 320 AM...AND NEAR DANVILLE
BY 330 AM.

THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND RAINFALL
RATES IN EXCESS OF AN INCH IN AN HOUR. SOME SMALL HAIL AND WIND
GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THESE STORMS AS WELL.

MURRAY
Special weather statement, Jul 20, 2:36 AM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
236 AM EDT TUE JUL 20 2004

NYZ030-034-035-VTZ009-011-012-018-019-200730-
WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN RUTLAND-WESTERN
RUTLAND-EASTERN ESSEX-WESTERN ESSEX-SOUTHERN FRANKLIN-

AT 227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME HEAVY THUNDERSTORMS FROM JUST SOUTH OF TUPPER LAKE NEW YORK TO
WELLS VERMONT...MOVING EAST AT AROUND 20 MPH.

THESE STORMS WILL BE NEAR SOUTH WALLINGFORD BY 250 AM...NEAR
BELMONT BY 3 AM...NEAR WEST RUTLAND AND WEST CASTLETON BY
310 AM...NEAR LUDLOW AND TYSON BY 320 AM...AND NEAR CROWN POINT
CENTER AND PITTSFORD BY 330 AM.

EXPECT SOME OCCASIONAL LIGHTNING AND HEAVY RAINFALL OF UPWARDS OF AN
INCH IN AN HOUR WITH THESE STORMS.

MURRAY
Special weather statement, Jul 20, 4:18 AM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
418 AM EDT TUE JUL 20 2004

NYZ028-035-VTZ001-002-005-006-016-200915-
GRAND ISLE-LAMOILLE-WESTERN FRANKLIN-EASTERN FRANKLIN-WESTERN
CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON-

AT 410 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME HEAVY THUNDERSTORMS FROM SHELDON TO GRAND ISLE IN
VERMONT...MOVING EAST AT AROUND 10 MPH.

THESE STORMS WILL BE NEAR MALLETTS BAY BY 430 AM...NEAR SAINT ALBANS
BY 440 AM...NEAR GEORGIA BY 5 AM...NEAR MILTON AND ENOSBURG FALLS BY
510 AM...AND NEAR FAIRFIELD BY 520 AM.

EXPECT VERY HEAVY RAIN OF AROUND AN INCH IN AN HOUR...AND OCCASIONAL
DEADLY LIGHTNING WITH THESE STORMS. SEEK SAFE SHELTER INSIDE A
BUILDING WHEN THUNDERSTORMS APPROACH.

MURRAY

Nearby

Flash Flood Warnings in Vermont, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.